West Virginia, 2003

Hail in West Virginia, June 28, 2003

June 28, 2003 · NWS RLX · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 28, 1:30 PM EST, 5 hours 56 minutes earlier.

Area forecast discussion, Jun 28, 1:30 PM EST, 5 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
230 PM EDT SAT JUN 28 2003

*********************************************************************
230 PM EDT SAT JUN 28 2003

TONIGHT AND SUNDAY

FAIRLY QUIET PERIOD OVERALL.  MOST CLOUDS WEST OF THE MOUNTAINS ARE
DIURNAL IN NATURE AND WILL DISSIPATE AFTER SUNSET.  WILL MAINTAIN
CLOUDS AND SLIGHT CHANCE POPS THROUGH MIDNIGHT ALONG THE EASTERN
SLOPES AS SE FLOW CONTINUES. DO FORESEE SOME FOG OVERNIGHT ONCE
AGAIN BUT LOW LEVEL MOISTURE LESSENS SOMEWHAT SO IT SHOULD NOT BE AS
DENSE.  DID NOT MESS WITH TEMP GRIDS MUCH...AGREES WELL WITH MOS
ALREADY.

SLIGHTLY WARMER DAY TOMORROW AS 850 TEMPS CLIMB TO +15 OR +16...BUT
A FEW MORE CU AND MIDLEVEL CLOUDS FROM THE WEST SHOULD TEMPER MAXES
SOMEWHAT. DYING FRONTAL BOUNDARY TO MOVE INTO NW COUNTIES LATE...BUT
BEST UVV/MOISTURE OFF TO THE NORTH AND WILL MAINTAIN DRY FORECAST.
MINOR TWEAKS TO MOST OF THE HOURLY GRIDS.

SUNDAY NIGHT THROUGH TUESDAY NIGHT

STILL BETWEEN SYSTEMS SUNDAY NIGHT...BEFORE FRONT APPROACHES FROM
THE NORTH.  BENIGN WEATHER PATTERN YESTERDAY TURNED INTO AN ACTIVE
ONE TODAY FOR MONDAY AFTERNOON THROUGH TUESDAY.  FRONT DROPPING DOWN
FROM THE NORTH TURNS INTO A WARM FRONT THEN RETREATS BACK TOWARDS
PA...AS LOW PRESSURE RIDES UP THE OHIO VALLEY.  FEEL THE BEST CHANCE
OF RAINFALL ARRIVES LATE MONDAY AFTERNOON INTO MONDAY NIGHT.  PLENTY
H5-H7 Q-VEC CONVERGENCE AND H2 DIVERGENCE...NOT TO MENTION WAA AND A
BAROCLINIC ZONE TO FOCUS ACTIVITY.  DIDNT JUMP ON CAT POPS MAV IS
GIVING...BUT BUMPED POPS TO HIGH CHANCE END ACROSS I-64 AND
SOUTH....30S ACROSS THE NORTH.  AS A WAVE RIDES ALONG THE FRONT
TUESDAY CONTINUED A CHANCE OF RW/TRW.

MAX/MIN GRIDS IN LINE FOR THE MOST PART...DID HOWEVER NUDGE THEM
DOWN A FEW TUESDAY AND UP A FEW MONDAY NIGHT WITH CLOUDS AND RAIN
AROUND.

0.64 INCHES OF RAIN IS NEEDED TO BREAK THE ALL TIME WETTEST MONTH
FOR JUNE IN CRW...WHICH WAS SET IN 1998...IF CONVECTION FIRE UP MON
AFTERNOON AND NIGHT...WE STILL HAVE A CHANCE OF BREAKING THAT
MARK.

WEDNESDAY THROUGH SATURDAY

TOUGHEST PART OF FORECAST SPILLS OVER FROM TUESDAY INTO WEDNESDAY.
BY WEDNESDAY...WEAK UPPER AIR DISTURBANCES MAY BE LINGERING OUT
TOWARD MEM...WITH MOST MOISTURE TO OUR SOUTH.  QUESTION IS - DOES
THE MOISTURE TRY TO INCH BACK NORTH AGAIN ON WEDNESDAY.  12Z GFS
FAVORS DRY WEDNESDAY BUT IN THE WEAK FLOW...I WILL AT LEAST HAVE
20-30 POPS FOR SOUTHERN PART OF COUNTY WARNING AREA ON WEDNESDAY.

LEAVING THURSDAY DRY. KEPT A 20 POP FOR NOW OVER NORTHERN COUNTIES
FRIDAY AFTERNOON AND EVENING...BUT DO NOT THINK THE GREAT LAKE FRONT
ON FRIDAY WILL REACH US ON SATURDAY.  HAZE SHOULD BE INCREASING IN
OHIO VALLEY FRIDAY AND SATURDAY.

RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

CL/29/BATTY
*********************************************************************

957 AM EDT SAT JUN 28 2003

FOG LIFTING OUT NOW...CAN ALREADY SEE SOME CU FORMING ALONG THE
EASTERN SLOPES.  EXPECT MORE TO FORM AS SE FLOW BECOMES ESTABLISHED.
ALSO ELECTED TO UP POP TO 30 IN THIS AREA AND ADD A CHANCE OF
THUNDER.  SPLIT OFF POCAHONTAS COUNTY FOR 30 POP AND ADDED SLIGHT
CHANCE TO RANDOLPH/WEBSTER COUNTIES.  ALSO TWEAKED CLOUD GRIDS A BIT
TO INCREASE A BIT MORE IN THE EAST AS TIME MOVES ON.  TEMPS LOOKING
OK FOR NOW AND WILL NOT CHANGE.

CL
*********************************************************************

200 AM EDT SAT JUN 28 2003

...TODAY AND TONIGHT...
HIGH PRESSURE DOMINATE THE WEATHER ACROSS THE REGION TODAY...MODELS
CONTINUE TO BRING A SYSTEM INTO THE SOUTHEAST.  WILL CONTINUE THE
DRY FORECAST IN THE WEST...SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS EAST.  TEMPERATURES ARE ON TRACK.

...SUNDAY THROUGH NEXT FRIDAY...
STILL WATCHING FOR LATE WEEKEND FRONT AND SLIGHT CHANCE OF SHOWERS
AND THUNDERSTORMS ACROSS THE NORTHERN HALF OF THE CWA.  FOR THE WORK
WEEK...HIGH PRESSURE RESOUNDS THROUGH MUCH OF THE AREA.  NOT MANY
CHANGES NEEDED FOR THIS TIME PERIOD.  SLIGHT AND LOW CHANCE POPS
SHOWING UP IN THE EXTENDED...BUT AS OF YET NO BIG SYSTEMS SWEEPING
THROUGH THE REGION.  AFTERNOON HIGH TEMPERATURES EXPECTED TO WARM A
DEGREE OR TWO EACH DAY.

ELW/KF
*********************************************************************

940 PM EDT FRI JUN 27 2003

HAVE DECIDED TO GO AHEAD AND UPDATE THE ZONES TO HANDLE THE LIGHT
WINDS AND CLEARING SKIES.

JSH

*********************************************************************

915 PM EDT FRI JUN 27 2003

LATEST SATELLITE IMAGERY SHOWS BACK EDGE OF CLOUDS IS SLOWLY PUSHING
EAST AT THIS TIME.  HOWEVER...HOURLY SKY GRIDS SEEM TO BRING CLOUDS
BACK INTO OUR NORTHWESTERN COUNTIES BY MORNING.  NOT EXACTLY SURE
WHERE THESE CLOUDS ARE COMING FROM AS MODELS AND SATELLITE IMAGERY
DOES NOT SHOW ANYTHING HEADED OUR WAY.  WILL TWEAK HOURLY SKY GRIDS
TO MATCH CURRENT TRENDS AND EXPECTED OVERNIGHT GRIDS.

BECAUSE CLEARING TREND IS ON-GOING...DO NOT REALLY SEE A NEED TO
UPDATE THE ZONE PACKAGE AT THIS TIME.

JSH

*********************************************************************
Hazardous weather outlook, Jun 28, 3:00 AM EST, 16 hours 26 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-281500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
400 AM EDT SAT JUN 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

KF

The radar

The Charleston,WV radar (KRLX), 96 km away, was scanning. The volume nearest the first event began at 00:25 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, McDowell

When
June 28, 7:26 PM EST
Where
McDowell County, Iaeger
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.450, -81.817

Hail, Wyoming

When
June 28, 8:25 PM EST
Where
Wyoming County, Cyclone
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.733, -81.683

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366543, 5366544.